Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Tampa Bay, FL

May 24, 20094 counties in Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 24, 2009, 4:26 PM EDT for 4 counties in Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2009, 4:26 PM EDT (20:26 UTC)
Expired
May 24, 2009, 5:00 PM EDT
In force
34 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Pasco County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 62 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1883 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:19 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 24, 1:19 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
119 PM EDT SUN MAY 24 2009

.SYNOPSIS...BROAD MID AND UPPER TROUGHING CONTINUES FROM THE
SOUTHERN PLAINS TO THE SE U.S. A FRONTAL BOUNDARY ARCED FROM THE
MID MISS. RIVER VALLEY TO NEW ENGLAND AS A SURFACE LOW TREKS NORTH
THROUGH THE LOWER MISS. RIVER VALLEY. HIGH PRESSURE OVER THE
ATLANTIC NEAR LONGITUDE 60W RIDGES TO THE EASTERN U.S. COAST.

&&

.SHORT TERM (TONIGHT - TUESDAY)...THE MID AND UPPER LEVEL TROUGH
PERSISTS THROUGH THE PERIOD WITH DEEP SW AND SOUTH FLOW ALOFT THE
CWA. THE SURFACE LOW CONTINUES MOVING NORTHWARD OVER THE NATIONS
MID-SECTION AS HIGH PRESSURE OVER THE ATLANTIC RIDGES EAST TO THE
MID-ATLANTIC STATES. THE RIDGE PROVIDES SE AND SOUTH LOW LEVEL
FLOW...DOMINATED BY AFTERNOON SEA BREEZES...AS IT GRADUALLY
WEAKENS THROUGH TUE.

THE FORECAST WILL CONTINUE GENERALLY WET WITH SHOWERS AND THUNDERSTORMS
MAINLY AFTERNOON AND EVENING. POPS MON RANGE FROM SCATTERED ALONG
THE COAST TO LIKELY INLAND. THEY THEN DECREASE SOME TUE TO SCATTERED
AS THE ATMOSPHERE DRIES A BIT AND A MORE PRONOUNCED SEA BREEZE
MOVES ACTIVITY EASTWARD. MINS WILL RUN AT OR JUST ABOVE AVERAGE
WHILE HIGHS STAY A COUPLE OF DEGREES BELOW.

.LONG TERM (WEDNESDAY NIGHT - SUNDAY)...IN GENERAL...WE WILL HAVE A
WEAK UPPER-LEVEL TROUGH OVER THE REGION RIGHT THROUGH NEXT WEEKEND.
BY THE END OF THE WEEKEND...THE GFS AND THE ECMWF ARE SHOWING VASTLY
DIFFERENT SOLUTIONS WITH THE ECMWF HOLDING ON TO AN EASTERN U.S.
TROUGH WHILE THE GFS BEGINS TO BUILD A RIDGE OVER THE EAST. BEFORE
THAT TIME...PLENTY OF MOISTURE WILL BE IN PLACE ALONG WITH WEAK
SHORT WAVES THAT WILL TRAVERSE THE REGION. TIMING OF THESE
UPPER-LEVEL IMPULSES IS NEARLY IMPOSSIBLE TO PREDICT AT THIS
POINT...BUT ANY ONE DAY COULD BE SIGNIFICANTLY WETTER THAN THE REST
IF WE CAN GET ENOUGH ENERGY ALOFT. DECIDED THE BEST BET WAS TO JUST
CONTINUE WITH PERSISTENCE...AND A BIT OF MID JUNE CLIMATOLOGY FOR
THE FORECAST. WITH WESTERLY FLOW ACROSS THE REGION...EXPECT BEST
RAIN CHANCES OVER THE INTERIOR EACH AFTERNOON. IT WILL BE WARMEST
OVER THE INTERIOR EACH DAY AND WARM NEAR THE COAST EACH NIGHT...BUT
OVERALL AVERAGES WILL STILL BE CLOSE TO CLIMO.

&&

.AVIATION...STILL EXPECTING MOST THUNDERSTORM ACTIVITY TODAY TO
OCCUR EAST OF THE TAF SITES EXCEPT FOR AN HOUR OR TWO NEAR FMY AND
RSW AS THE SEA BREEZE MOVES BY. TEMPO MVFR/IFR CONDITIONS POSSIBLE
SOUTH THROUGH 20Z...THEN VFR.

&&

.MARINE...THE COASTAL WATERS WILL BE DOMINATED BY HIGH PRESSURE
...INITIALLY NORTH AND NORTHEAST OF THE AREA...RIDGING IN ACROSS THE
EASTERN U.S FROM THE ATLANTIC. MID WEEK THIS RIDGE WILL WEAKEN
AND THEN BECOMES RE-ESTABLISHED ACROSS SOUTH FL AND CUBA. THIS WILL
SHIFT WINDS FROM SE... WITH AFTERNOON SEA BREEZES..TO SOUTHWESTERLY
AND WEST FOR THE LATTER HALF OF THE WEEK. NO HIGHLIGHTS EXPECTED
WITH SPEEDS/SEAS 15KT/3FT OR LESS.

&&

.FIRE WEATHER...DAILY SHOWERS AND THUNDERSTORMS WILL HELP TO
MAINTAIN A MOIST AIRMASS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  87  72  87 /  30  50  20  40
FMY  71  87  72  89 /  20  40  20  40
GIF  70  87  71  89 /  20  60  20  50
SRQ  72  85  72  86 /  30  40  20  40
BKV  68  87  67  87 /  30  50  20  40
SPG  74  86  75  87 /  30  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, May 24, 4:56 AM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
456 AM EDT SUN MAY 24 2009

FLZ039-042-043-048>052-055>057-060>062-065-241830-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
456 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION IS EXPECTED
TODAY. PLENTY OF MOISTURE AND INSTABILITY WILL EXIST TODAY...WITH
ISOLATED SEVERE STORMS POSSIBLE ONCE AGAIN. THE MAIN THREATS WILL
BE VERY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. AS THE WEEK UNFOLDS THE
STORMS WILL FAVOR INTERIOR LOCATIONS...WHILE THE WIND PATTERN WILL
BECOME MORE SOUTHWESTERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

CANTIN

In the hours before

Local storm report, May 24, 2:58 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
258 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 S INVERNESS           28.80N 82.34W
05/24/2009  E1.00 INCH       CITRUS             FL   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED BY EMS SOUTH OF INVERNESS.

&&

JILLSON
Special weather statement, May 24, 3:24 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
324 PM EDT SUN MAY 24 2009

FLZ062-242015-
CHARLOTTE-
324 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHEAST AT 8 MPH...WILL AFFECT TUCKERS CORNER...UNTIL 415
PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2700 8173 2699 8157 2677 8158 2678 8179
TIME...MOT...LOC 1924Z 209DEG 8KT 2685 8167
Special weather statement, May 24, 3:32 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
332 PM EDT SUN MAY 24 2009

FLZ042-043-048-049-051-242030-
SUMTER-HERNANDO-HILLSBOROUGH-CITRUS-PASCO-
332 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS TO AFFECT TRAVEL ON INTERSTATE 75 NORTH OF
TAMPA...

AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING TOWARD INTERSTATE 75.  THE STORMS WILL CROSS
THE INTERSTATE BETWEEN EXIT 275 NORTH TO EXIT 329 UNTIL 5 PM EDT.
DELAY OR ALLOW EXTRA TIME FOR TRAVEL IF HEADING NORTH ON INTERSTATE
75 NORTH OF TAMPA THIS AFTERNOON.

TORRENTIAL RAIN AND PEA TO MARBLE SIZE HAIL IS EXPECTED. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2888 8195 2818 8216 2816 8249 2883 8224
TIME...MOT...LOC 1926Z 252DEG 9KT 2877 8217 2818 8243
Local storm report, May 24, 3:35 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
335 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 S LAND O LAKES       28.19N 82.45W
05/24/2009  E0.50 INCH       PASCO              FL   TRAINED SPOTTER

            REPORTED JUST NORTH OF THE PASCO/HILLSBOROUGH COUNTY
            LINE.

&&

NOAH
Local storm report, May 24, 4:03 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
403 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             8 NE BUSHNELL           28.75N 82.02W
05/24/2009  E0.50 INCH       SUMTER             FL   PUBLIC

            SUMTER DISPATCH REPORTED HAIL IN SUMTERVILLE.

0359 PM     HAIL             1 NE ZEPHYRHILLS        28.25N 82.16W
05/24/2009  E0.25 INCH       PASCO              FL   TRAINED SPOTTER

&&

NOAH
Local storm report, May 24, 4:17 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
417 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             LAKE WALES              27.90N 81.59W
05/24/2009  E0.25 INCH       POLK               FL   TRAINED SPOTTER

            VERY HEAVY RAIN AND PEA SIZE HAIL.

&&

NOAH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:57 PM EDTSpecial Weather StatementTBWCitrus48 min
May 24, 2:21 PM EDTSpecial Weather StatementTBWManatee39 min
May 24, 2:29 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando61 min
May 24, 3:24 PM EDTSpecial Weather StatementTBWCharlotte51 min
May 24, 3:32 PM EDTSpecial Weather StatementTBWSumter58 min
May 24, 4:30 PM EDTSevere Thunderstorm WarningTBWPolk30 min
May 24, 5:03 PM EDTSpecial Weather StatementTBWPasco27 min
May 24, 5:03 PM EDTSevere Thunderstorm WarningTBWPolk27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.